This case was written by Dr. Kyla Caners from McMaster University. Dr. Caners is a PGY4 Emergency Medicine resident and one of the editors-in-chief at EMSimCases.
Why It Matters
This case highlights three important aspects of managing an eclamptic patient:
- Early administration of magnesium sulfate
- Adding an anti-hypertensive agent if the blood pressure remains elevated after magnesium administration
- Recognition of apnea as a side effect of magnesium administration; calcium gluconate is an antidote
Miranda Hamm presents to your local tertiary care ED complaining of a headache. She is a 30 year old G1P0 at 32 weeks. She has had a headache since last night. This morning she started feeling nauseous and began vomiting. Now her vision feels blurred, so she came for assessment.
A 30 year-old female, G1P0 at 32 weeks, presents to the ED with headache, blurred vision, nausea, and vomiting. Her arrival BP is 175/115. As the team coordinates her initial workup, the patient will begin to seize. She will not stop seizing until magnesium sulfate is given. The patient will then require intubation for respiratory depression. The patient will also remain hypertensive, requiring administration of an appropriate antihypertensive agent. The case will end post intubation when the patient has been referred to OB.